Alert archive / Texas / Wind Advisories in 2018

Wind Advisory 2, NWS Houston/Galveston, TX

February 24, 20188 counties in Texas

NWS Houston/Galveston, TX issued this wind advisory at Feb 24, 2018, 11:23 AM CST for 8 counties in Texas. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Feb 24, 2018, 11:23 AM CST (17:23 UTC)
Expired
Feb 24, 2018, 4:00 PM CST
In force
5 hr
Issued by
NWS Houston/Galveston, TX

Counties Austin County, TX, Brazoria County, TX, Colorado County, TX, Fort Bend County, TX, Jackson County, TX, Matagorda County, TX, Waller County, TX, Wharton County, TX

The radar

The Houston radar (KHGX), 99 km from the middle of the area, began a volume at 17:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 5.4 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2018-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 704 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2018-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
704 J/kg
Mixed-layer CIN
-239 J/kg
Mixed-layer LCL
747 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

480 
WWUS74 KHGX 241723
NPWHGX

URGENT - WEATHER MESSAGE
National Weather Service Houston/Galveston TX
1123 AM CST Sat Feb 24 2018

...A Wind Advisory is in effect with frequent gusts exceeding 30 
mph...

.Sustained winds near 25 mph winds with frequent wind gusts above
30 mph will continue this morning and through the afternoon. 
Daytime heating will result in the mixing of these stronger winds 
aloft down to the surface.

TXZ210>212-226-227-235>237-242200-
/O.NEW.KHGX.WI.Y.0002.180224T1723Z-180224T2200Z/
Austin-Brazoria-Colorado-Fort Bend-Jackson-Matagorda-Waller-
Wharton-
Including the cities of Alvin, Angleton, Bay City, Bellville, 
Brookshire, Columbus, Eagle Lake, Edna, El Campo, Freeport, 
Hempstead, Lake Jackson, Missouri City, Palacios, Pearland, 
Pierce, Prairie View, Richmond, Rosenberg, Sealy, Sugar Land, 
Weimar, and Wharton
1123 AM CST Sat Feb 24 2018

...WIND ADVISORY IN EFFECT UNTIL 4 PM CST THIS AFTERNOON...

The National Weather Service in Houston/Galveston has issued a
Wind Advisory, which is in effect until 4 PM CST this afternoon. 

* EVENT...Winds near 25 mph, with frequent gusts exceeding 30 mph.

* TIMING...Through 4 PM Saturday.

* IMPACT...Hazardous travel conditions, especially along elevated
  roadways and bridges.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drivers of vans...campers...trailers...and other high-profile
vehicles should be alert to the danger of these winds...
especially when driving along east to west oriented roads.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this wind advisory went out at Feb 24, 10:25 AM CST, 58 minutes earlier.

Area forecast discussion, Feb 24, 10:25 AM CST, 58 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1025 AM CST Sat Feb 24 2018

.UPDATE...
Starting off your weekend with a muggy Saturday morning, as
southerly winds are helping to keep dew points in the mid 60s to low
70s. Mostly cloudy skies will hold tight throughout the day today,
and expecting high temperatures to reach into the upper 70s. Have
lowered our high temperatures today a tad, to account for this cloud
cover.

Low level winds will increase in speed this morning, helping to mix
out the patchy fog along the nearshore waters and both Matagorda
and Galveston Bays. Additionally, breezy conditions will be felt
across southeast Texas today as these low level winds mix down to
the surface. Low level winds speeds will decrease tonight,
allowing for the development of patchy fog to return to the
forecast shortly after sunset. The SREF and HRRR are both
indicating the potential for patchy fog returning to the coastal
waters between 00-06Z Sunday.

Upper level water vapor imagery continues to show a long strand of
disturbances, embedded in southwesterly flow aloft helping to act
as a forcing mechanism this morning. Radar imagery is pick up on
some scattered showers producing light rain in the far northern
reaches of our forecast area around College Station. Short term
guidance such as the HRRR and Texas Tech WRF are keeping most of
the shower and isolated thunderstorm activity north of a line
from Washington to Trinity county. This region will likely see
the best chance for precipitation as we move into the afternoon
hours as an area of low pressure shifts northeast of Texas. Still
cannot completely rule out a few isolated strong cells in this
region, as low level instability increases this afternoon, with
surface to 3 km lapse rates approaching 6-6.5 deg C/km. Moisture
will also be on tap with precipitable water values ranging between
1.6-1.8 inches. Gusty winds will likely be the main threat
possible beneath some of the stronger storms this afternoon.

Hathaway

&&

.DISCUSSION...

&&

.PREV DISCUSSION... /ISSUED 453 AM CST Sat Feb 24 2018/

DISCUSSION...
Onshore winds have brought warm & muggy conditions back to all of
southeast Texas. Temperatures will start out above what are
typically normal high temperatures for this time of year.
Galveston should approach a record high (76 set in 2017/1937).

Satellite imagery shows the first in a long train of upper
impulses embedded in the sw flow moving into central Texas this
morning. The tail of its associated precip should move into or
close to northern parts of the CWA this morning. A developing
low in the Texas panhandle will trek northeastward toward the
midwest later today and drag a dryline/front into northern parts
of the area late this afternoon and evening. Expect showers and
thunderstorms to accompany this boundary (more than likely a thin
band by the time it arrives this far south). Can't completely rule
out a few isolated strong cells generally north of a Brenham-
Livingston line, but best dynamics for severe wx should be
situated well n/ne of the area. The front will likely slow/stall
before reaching the coast tonight as it loses upper support for a
continued southward push.

Another round of upper disturbances are forecast to move overhead
and parallel to the front late tonight and Sunday. High PW's will
remain pooled along the boundary (1.6-1.9"). This, along with the
threat of some training convection we can't rule out some localized
heavy rainfall. It looks like an initial flare up will likely
occur between 3am-9am along and south of I-10 -- then as the day
wears on possibly expand inland along a zone of convergent flow at
850mb from roughly Columbus-Trinity. Precipitation should start
tapering off from NW to SE during the evening as the upper disturbances
depart and llvl ridging eventually gives the front a southward
push.

Monday is looking like we'll see some nice wx...precip-free,
mostly sunny with morning temps in the 50s warming into the mid
70s. Rain chances quickly return on Tuesday and continue into
early Thurs with a repeat scenario we've seen lately: warm front
moves in, moisture levels increase, messy sw flow aloft in place,
and approaching upper trof & surface cold front. The cold front
is penciled in for early Thursday with a few days of drier wx
expected in its wake. 47

MARINE...
Per webcams/obs, sea fog not quite as problematic this morning as it
was yesterday... likely due to the stronger onshore low-level winds.
However, will keep current configuration of the Marine Dense Fog Ad-
visory in place through it's scheduled expiration time. And speaking
of these stronger winds, will also maintain the SCEC for the coastal
waters offshore...but will also be expecting winds over the bays and
nearshore waters to pick up through this morning/afternoon. The SCEC
could be expanded to include these areas. At this time, will probab-
ly hold off on re-issuing the Marine Dense Fog Advisory for the bays
and nearshore waters tonight as other features come into play.

All of this is setting the stage for increased showers/thunderstorms
tonight/tomorrow as a cold front moves into the coastal waters. This
boundary is forecast to stall just off/along the coast later tonight
with quite a bit of unsettled weather accompanying it for Sun. A re-
inforcing surge of cooler/drier air late Sun night/early Mon morning
is then expected to push the front into the near/offshore waters for
Mon. This should extend the break from sea fog a bit more, but, alas
the pattern changes once again on Tue as the front returns as a warm
front. Onshore winds/returning moisture should help set things up as
the lower visibilities return Tues night/Weds. Will have to wait and
see if extended guidance of a strong cold front on Thurs hold true.
41

AVIATION...
Strong onshore winds at/just above the surface (so far) this morning
are helping to keep CIGS around MVFR. Not expecting issues with VIS/
fog the rest of the morning, but have noticed an uptick with showers
developing across the central/northern portions of the CWA (via this
strong WAA). As such, will likely keep the mention of VCSH for sites
SGR/HOU northward through the rest of this morning/early afternoon.
A mix of MVFR/VFR for this afternoon/early evening...with increasing
rain chances from the north (to south) as the cold front/pre-frontal
trough approaches/moves across the area. This boundary is then fore-
cast to reach the coast by 12Z tomorrow and stall...with the mention
of SHRA/TSRA likely persisting in the LBX/GLS TAFS. 41

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      77  54  67  48  73 /  70  20  60  20   0
Houston (IAH)              79  61  67  53  74 /  40  60  80  30  10
Galveston (GLS)            77  65  70  61  69 /  20  80  60  50  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION until 6 PM CST this evening
     for the following zones: Coastal waters from Freeport to
     the Matagorda Ship Channel out 20 NM...Coastal waters from
     High Island to Freeport out 20 NM...Waters from Freeport to
     the Matagorda Ship Channel from 20 to 60 NM...Waters from
     High Island to Freeport from 20 to 60 NM.

&&

Discussion...08
Hazardous weather outlook, Feb 24, 5:25 AM CST, 5 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
525 AM CST Sat Feb 24 2018

TXZ163-164-176>179-195>200-210>214-226-227-235>238-251130-
Austin-Brazoria-Brazos-Burleson-Chambers-Colorado-Fort Bend-
Galveston-Grimes-Harris-Houston-Jackson-Liberty-Madison-Matagorda-
Montgomery-Polk-San Jacinto-Trinity-Walker-Waller-Washington-
Wharton-
525 AM CST Sat Feb 24 2018

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Isolated strong storms are a possible generally north of a
Brenham to Livingston line late this afternoon and evening as a
front moves into the area. Strong winds gusts and small hail would
be the primary threat. Additional shower and thunderstorm
development is expected near the coast overnight as this boundary
stalls. Localized heavy rainfall in a short period of time where
any training stronger cells develop. The primary threat would be
minor street flooding. Otherwise, patchy sea fog will reduce
visibilities at times.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Rain and embedded storms will expand inland during the day Sunday.
Training cells remain a possibility and we will continue to monitory
the possibility for localized heavy rain where any training occurs.
Periods of sea fog, dense at times will continue near the coast
through Saturday night. Otherwise, patchy sea fog will reduce
visibilities at times Sunday, and again Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ330-335-350-355-370-375-251130-
Coastal waters from Freeport to the Matagorda Ship Channel out
20 NM-Coastal waters from High Island to Freeport out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to the Matagorda Ship Channel from 20 to
60 NM-Waters from High Island to Freeport from 20 to 60 NM-
525 AM CST Sat Feb 24 2018

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Patchy of sea fog near the coast and bays will continue. Visibility
will be reduced below 1 mile at times.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Outside of scattered to numerous showers and thunderstorms, periods
of sea fog will be possible Sunday. A break in the fog is expected
Sunday night and Monday, but looks like a possibility once again
starting Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 7:27 PM CSTRiver Flood WarningHGXHardin, Liberty, Polk28 hr

Nearby

Wind Advisories in Texas, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.